Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 45, NWS Philadelphia/Mount Holly

August 11, 2001Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this flash flood warning at Aug 11, 2001, 12:55 PM EDT for Berks County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2001, 12:55 PM EDT (16:55 UTC)
Expired
Aug 11, 2001, 3:45 PM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Berks County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPHI 111656
FFWPHI
PAC011-111945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1255 PM EDT SAT AUG 11 2001

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BERKS COUNTY IN EASTERN PENNSYLVANIA

* UNTIL 345 PM EDT.

* AT 1250 PM EDT...WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN
  HAS ENDED ACROSS THE WARNING AREA. HOWEVER...THE MANATAWNY CREEK
  IN SPANGSVILLE CURRENTLY HAS A STAGE OF 6.09 FEET WHICH IS ABOVE
  THE FLOOD STAGE OF 6 FEET. ADDITIONAL RUNOFF FROM THE HEAVY RAINFALL
  EARLIER TODAY WILL CAUSE THE MANATAWNY CREEK TO CONTINUE TO RISE. 
  THE CREEK IS EXPECTED TO FALL BELOW FLOOD STAGE BY LATE AFTERNOON. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. DO NOT DRIVE CARS AROUND BARRICADES OR THROUGH FLOODED 
AREAS. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. VEHICLES CAUGHT 
IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

$$

LAT...LON 4044 7557 4016 7589 4031 7610 4058 7578

JAQ/TFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:30 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 11, 9:30 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EDT SAT AUG 11 2001

WE/VE BROKEN THE HEAT...BUT HAVE OBVIOUSLY NOT BROKEN THE HUMIDITY.
THIS IS OBVIOUS BASED ON THE MRNG SOUNDGS WITH PWATS AOA 2 OR JUST
STEPPING OUT THE DOOR. THE 06Z AVN SEEMS TO BE HANDLG THE CONVECTION
BETTER THAN THE LATEST MESOETA ALONG OUR SERN ZNS. THEY SUG THE NEXT
ROUND OF MORE WDSPRD PCPN SHLD OCR TNGT VS TAFTN FOR THE MESOETA.
SFC LO STILL W OF THE APLCHNS...SO THIS DOES LOOK BETTER. WE/LL KEEP
CHC POPS FOR TAFTN...BUT WITH PWATS AOA 2 INCHES AND FSCTD
HODOGRAPHS SHOWING LGT WINDS ALF...WE/LL ISSUE A SPS - HVY RAINFALL
PTNL STATEMENT. ERN ATLC COUNTY ALRDY INNUNDATED WITH BTWN 5 TO 6
INCHES OF RAIN THIS MRNG WITH NUMEROUS ROADS FLOODED.

PREV AFD..........................................................

THE HEAT BUSTER MOVD THRU THE AREA ABT AS FCSTD.  TRW BROKE BACK OF
HEAT WAVE FRI AFTN MOST AREAS. CD FNT A BIT SLUGGISH THIS
MRNG...APPEARING TO BE JUST WORKED ITS WAY INTO THE POCONOS...AS
EVIDENCED BY LWR DWPTS.  FURTHER S DEWPTS STILL IN L-M 70S. FNT WL
SLOWLY SAG S BUT PROB NOT MAKE IF MUCH FURTHER S...HANGING UP
SOMEWHERE FRM NRN OR NE NJ BACK TO NR OR JUST S OF LEHI VLY AND OR
ARND MID TO LWR SUS VLY.  PLNTY OF MSTR TO LURK ARND AND XPCT BOUTS
OF RW AND TRW ACRS FA THIS WEEKEND.  TIMING WL BE DIFFICULT...AS IT
WL DEPEND ON IMPULSES THAT WL RIDE UP ALNG THE FNT.

WL MAKE CURNT FCST ON CHC PRECIP SIDE TDA...BECMG LIKELY TNGT WITH
LIKELY INTO SUN.  INDICATIONS ARE THAT FNT WL SLOWLY SAG S SUN NGT
AND MON...FINALLY CLRNG XTRM SE PTNS OF FCST AREA LATER MON NGT OR
ERLY TUE.

AS FOR RELIEF...S OF FNT...TEMPS WL NOT MAKE IT INTO THE 90S AS THIS
PAST WEEK BUT WL STAY IN THE 80S...HOWEVER HUMIDITIES WL BE QUITE HI
AND MAKE IT FEEL VERY CLOSE.  N OF FNT...SLITELY LWR DEWPTS MAY MAKE
IT FEEL A BIT MORE COMFORTABLE...WHENEVER IT WONT BE RAINING.

FCSTID = 14
MPO   79  67  79  63 /  30  60  40  30
ABE   80  68  82  66 /  40  60  40  30
RDG   80  68  82  66 /  40  60  40  30
PHL   82  71  84  71 /  40  60  60  50
12N   79  67  79  63 /  30  60  40  30
SMQ   80  70  82  67 /  40  60  60  50
TTN   83  71  83  71 /  40  60  60  50
MIV   83  72  83  72 /  40  60  60  50
ACY   82  72  82  71 /  40  60  60  50
ILG   82  71  84  71 /  40  60  60  50
DOV   83  72  83  72 /  40  60  60  50
GED   83  72  83  72 /  40  60  60  50
ESN   83  72  83  72 /  40  60  60  50

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

TFG

In the hours before

Special weather statement, Aug 11, 7:15 AM EDT, 5 hours 40 minutes before
NJZ019>026-111400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 AM EDT SAT AUG 11 2001

...POTENTIAL FOR HEAVY RAINFALL ACROSS SOUTHEASTERN NEW JERSEY...

SHOWERS AND EMBEDDED THUNDERSTORMS ALONG A STALLED FRONTAL BOUNDARY
WILL CONTINUE TO MOVE NORTHEAST ACROSS PORTIONS OF CUMBERLAND...CAPE
MAY...ATLANTIC...SOUTHERN OCEAN...AND SOUTHEASTERN BURLINGTON COUNTY
THROUGH THE MORNING HOURS.

RAINFALL TOTALS IN PORTIONS OF ATLANTIC COUNTY HAVE ALREADY EXCEEDED
3 INCHES...MAINLY NORTHWEST OF SOMERS POINT...LINWOOD...AND
PLEASANTVILLE. ADDITIONAL RAINFALL MAY RESULT IN PONDING OF WATER ON
ROADWAYS AS WELL AS FLOODING IN AREAS OF POOR DRAINAGE.

TUNE TO NOAA WEATHER OR YOUR LOCAL MEDIA OUTLET FOR THE LATEST
INFORMATION. ADDITIONAL WEATHER INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.NWS.NOAA.GOV/ER/PHI (IN LOWER CASE).

JAQ
Special weather statement, Aug 11, 9:55 AM EDT, 3 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-120000-

SPECIAL WEATHER STATEMENT - HEAVY RAIN OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
955 AM EDT SAT AUG 11 2001

...VERY HEAVY RAIN LIKELY THROUGH TONIGHT...

THE FRONTAL BOUNDARY THAT BROKE THE BACK OF THE HEAT WAVE HAS
STALLED OVER THE REGION. WHILE THIS HAS ENDED THE OPPRESSIVE
HEAT...IT HAS NOT CLEARED THE HUMID AIR MASS THAT REMAINS DRAPED
OVER THE REGION. THE AIR MASS IS EXTREMELY HUMID AND UNSTABLE.
BREAKS ARE APPEARING IN THE OVERCAST OVER MARYLAND AND NORTHERN
VIRGINIA. THIS IS NOT GOOD NEWS BECAUSE IT INCREASES THE POTENTIAL
FOR STRONGER THUNDERSTORMS WITH EVEN HEAVIER RAIN THIS AFTERNOON.
THE GREATEST THREAT FOR THE HEAVIEST RAIN SHOULD BE FROM THE
PHILADELPHIA METROPOLITAN AREA AND CENTRAL NEW JERSEY SOUTHWARD INTO
THE DELMARVA REGION.

A LOW PRESSURE SYSTEM RIDING ALONG THE FRONTAL BOUNDARY IS EXPECTED
TO MOVE THROUGH THE REGION TONIGHT. WHILE THE RISK FOR SEVERE
THUNDERSTORMS APPEAR LOW FOR THIS AFTERNOON AND NIGHT...THE RISK FOR
TORRENTIAL DOWNPOURS IS HIGH. THUNDERSTORMS WITH HEAVY RAIN COULD
EASILY PRODUCE RAINFALL AMOUNTS OF AN INCH TO TWO WITHIN AN HOUR
WITH UP TO FOUR INCHES OF RAIN POSSIBLE IN ISOLATED AREAS. A SIMILAR
STORM THIS MORNING DROPPED BETWEEN 5 AND 6 INCHES OF RAIN ACROSS
EASTERN ATLANTIC COUNTY WITHIN A THREE HOUR PERIOD.

PRIOR TO THIS WEEKEND IT HAS BEEN EXTREMELY DRY AND THIS DOES BODE
WELL FOR THE LARGER STREAMS AND RIVERS. NEVERTHELESS...THE HEAVY
RAIN WILL CAUSE SOME POOR DRAINAGE AND LOW LYING AREA FLOODING AND
POSSIBLY CAUSE SOME SMALLER CREEKS TO EXCEED THEIR BANKS.

PLEASE BE WARY FOR CHANGING WEATHER CONDITIONS AND DO NOT CROSS
FLOODED OR BARRICADED ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TFG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:17 AM EDTFlash Flood WarningPHIBerks3 hr
Aug 11, 11:20 AM EDTFlash Flood WarningPHIBucks3 hr
Aug 11, 11:35 AM EDTFlash Flood WarningPHILehigh3 hr
Aug 11, 2:45 PM EDTFlash Flood WarningPHILehigh90 min

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.